W.J. Giakas, J.M. Davis, Intractable withdrawal from venlafaxine treated with fluoxetine, Psychiatric Annals, February 1997, 27 (2), 85-86 and 92.

Authors report three consecutive cases (26-35 year old women) where patients experienced severe withdrawal after discontinuing venlaxfaxine, following treatment ranging from a week or two to seven months: "Repeated attempts at gradually tapering the dosage were unsuccessful and led to intolerable withdrawal sensations."  In these and other cases, authors noted appearance of withdrawal symptoms within a few hours of patient missing a dose. Although, symptoms they saw "are not identical to a fully-fledged psychedelic experience or a true migraine headache, similarity is evident..."  In all cases, venlafaxine was eventually discontinued under cover of fluoxetine, which itself was later withdrawn uneventfully in one of the three cases.

Back to 4.2